Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 129, NWS Kansas City, MO

June 30, 20234 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 30, 2023, 6:52 AM CDT for 4 counties in Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 30, 2023, 6:52 AM CDT (11:52 UTC)
Expired
Jun 30, 2023, 7:30 AM CDT
In force
38 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Gentry County, MO, Harrison County, MO, Mercer County, MO, Worth County, MO

The radar

The Des Moines radar (KDMX), 155 km from the middle of the area, began a volume at 11:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 6:40 AM CDT, 12 minutes earlier.

Area forecast discussion, Jun 30, 6:40 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
640 AM CDT Fri Jun 30 2023

.Discussion...
Issued at 320 AM CDT FRI JUN 30 2023

Key Messages

- Shower and thunderstorms are expected to move across far northern
MO this morning exiting around midday. Some strong to severe storms
are possible.

- Dangerous heat continues with highs once again reaching near 100F
for many areas south of the MO River.

- More storms are possible late Friday into Saturday as cooler
conditions enter the area.

Detailed Discussion

There are two primary concerns overnight. The first being the
potential for strong to severe storms Friday morning and the second
being the ongoing dangerously hot conditions.

A leeward shortwave is working its way across north central KS and
southeast NE. A subtle warm front is located just south of US-50
with another subtle boundary near the MO/IA border. The nocturnal
LLJ has been gradually intensifying through the night feeding warmer
and more moist air across SE NE, NE KS, and NW MO ahead of the
storm system. Analysis of the position of the exit region of the
LLJ compared to the orientation of the 1000-500mb thickness as
well as propagation vectors show the complex moving ENE then
wrapping back toward the SE as the system approaches eastern MO.
As we have watched the storms progress through the overnight, it
seems that the more robust cells are a little further north than
anticipated which looks to keep a majority of the activity across
southern IA. However, the environment remains fairly unstable
with ample moisture, 1000-2000 J/KG of CAPE, and steep midlevel
lapse rates. As the MCS progresses and becomes more organized,
stronger storms are forming in SE NE. This southward development
of storms is expected to continue; therefore, the chance for
strong to severe storms across northern MO remains. Areas along
and north of the US-36 corridor are the primary focus areas for
strong to severe storms; however, storms are expected to extend
southward possible reaching the northern sides of the KC metro.
High winds, hail, and heavy rainfall remain the primary hazards.
Timing of storms has been somewhat difficult as the system builds
eastward momentum and discrete cells develop ahead of the MCS.
Current expectations are for storms to enter NW MO around 5-7AM
and move through the northern MO fairly briskly exiting around
midday.

Dangerous heat continues regardless of if you experience any
rainfall. Temperatures once again climb toward 100F which will not
be very difficult since overnight lows look to bottom out in the mid
to upper 70s for many, especially south of the MO River. Regardless
if the air temperatures tops triple digits, it is likely heat
indices will top 100F with several areas south of I-70 potentially
seeing heat index values of 105-108F. THerefore, the heat
advisory will continue through the day Friday.

Cooler air does work its way into the area overnight Friday into
Saturday. High temperatures Saturday reset the 80s to low 90s.
Scattered showers and thunderstorms are also anticipated as the
cooler air moves in which might add a nice bonus to the heat relief.
Once again, higher chances for showers and thunderstorms reside
north of I-70 with greater chances along and north of the US-36
corridor. Coverage does look to be a little more broad with
scattered chances throughout Saturday becoming more widespread as
the evening approaches.

A surface high moves southward from central Canada quieting
conditions Sunday afternoon through the early part of next week.
Temperatures looks to steadily climb back toward the mid 90s before
another cold front moves through Wednesday into Thursday reverting
temperatures back toward the 80s. This slow moving cold front also
looks to bring another chance for showers and thunderstorms
Wednesday and Thursday.

&&

.Aviation...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 637 AM CDT FRI JUN 30 2023

Thunderstorms just to the north of KSTJ may send some light
northerly winds into KSTJ and KMCI over the next few hours, so
have leaned on VRB wind at least of KSTJ for that feature. Later
this afternoon and this evening isolated to scattered
thunderstorms will form generally in the HWY 36 to I-70 area,
which may impact terminals for brief periods with heavy rain and
gusty winds. Another round of weaker showers are expected this
evening and overnight, but should not be strong or severe in
nature.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 7 PM CDT this evening for KSZ025-057-060-
     103>105.

MO...Heat Advisory until 7 PM CDT this evening for MOZ028>033-037>040-
     043>046-053-054.

&&

Discussion...Pesel
Aviation...Leighton
Hazardous weather outlook, Jun 30, 6:42 AM CDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
642 AM CDT Fri Jun 30 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011145-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
642 AM CDT Fri Jun 30 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and TonightDangerous heat is expected to continue through Friday with heat
 index values of 97 to 107 degrees Friday afternoon.

 A few strong storms may be possible Friday evening...gusty winds
 and small hail are the main threats.

 Scattered severe thunderstorms are expected this morning between
7 AM and noon across northern Missouri. Winds to 50 mph and hail
around a quarter sized will be possible.

 Dangerous heat is expected again today. Heat indices of 100 to 105
are expected this afternoon mainly south of HWY 36. A heat advisory
remains in effect through Friday afternoon.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

 More storms will be possible on Saturday, with some possibly being
strong.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Jun 30, 5:25 AM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
525 AM CDT Fri Jun 30 2023

MOZ001-301100-
Atchison MO-
525 AM CDT Fri Jun 30 2023

...A strong thunderstorm will impact portions of northwestern
Atchison County through 600 AM CDT...

At 524 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hamburg, or 12 miles northwest of Tarkio, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tarkio, Rock Port, Blanchard, Westboro, Watson and Phelps City.

This includes Interstate 29 between mile markers 107 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4058 9577 4058 9520 4055 9520 4030 9559
      4032 9561 4031 9566 4034 9562 4041 9566
      4046 9564 4046 9568 4048 9570 4049 9568
      4051 9569 4054 9565 4056 9568 4052 9571
      4052 9575 4057 9577
TIME...MOT...LOC 1024Z 239DEG 39KT 4053 9559

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Kurtz
Special weather statement, Jun 30, 5:48 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
548 AM CDT Fri Jun 30 2023

MOZ001-002-301115-
Atchison MO-Nodaway MO-
548 AM CDT Fri Jun 30 2023

...Strong thunderstorms will impact portions of east central Atchison
and northwestern Nodaway Counties through 615 AM CDT...

At 547 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blanchard to near Tarkio. Movement was
east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tarkio, Burlington Junction, Braddyville, Clearmont, Elmo and
Quitman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4058 9491 4048 9491 4033 9501 4042 9540
      4058 9519
TIME...MOT...LOC 1047Z 267DEG 28KT 4055 9526 4042 9529

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Kurtz
Special weather statement, Jun 30, 6:06 AM CDT, 46 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
606 AM CDT Fri Jun 30 2023

MOZ002>004-301130-
Worth MO-Gentry MO-Nodaway MO-
606 AM CDT Fri Jun 30 2023

...Strong thunderstorms will impact portions of western Worth,
northwestern Gentry and northern Nodaway Counties through 630 AM
CDT...

At 606 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Braddyville to near Burlington Junction.
Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hopkins, Ravenwood, Athelstan, Sheridan, Parnell and Pickering.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4057 9447 4048 9445 4032 9450 4040 9507
      4048 9500 4058 9498
TIME...MOT...LOC 1106Z 272DEG 39KT 4055 9496 4049 9497 4043 9500

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Kurtz
Special weather statement, Jun 30, 6:31 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
631 AM CDT Fri Jun 30 2023

MOZ002>005-301200-
Worth MO-Gentry MO-Nodaway MO-Harrison MO-
631 AM CDT Fri Jun 30 2023

...Strong thunderstorms will impact portions of Worth, northern
Gentry, northwestern Harrison and northeastern Nodaway Counties
through 700 AM CDT...

At 631 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Athelstan to near Grant City to near Ravenwood.
Movement was east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bethany, Albany, Grant City, Ravenwood, Eagleville, New Hampton,
Irena, Athelstan, Conception Junction, Sheridan, Blythedale, Parnell,
Clyde, Gentry, Worth, Allendale, Denver, Conception, Hatfield and
Martinsville.

This includes Interstate 35 in Missouri between mile markers 95 and
114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4049 9389 4025 9405 4023 9472 4047 9466
      4057 9469 4058 9393
TIME...MOT...LOC 1131Z 267DEG 36KT 4057 9454 4047 9453 4032 9462

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Kurtz

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 5:25 AM CDTSpecial Weather StatementEAXAtchison35 min
Jun 30, 5:48 AM CDTSpecial Weather StatementEAXAtchison27 min
Jun 30, 6:06 AM CDTSpecial Weather StatementEAXNodaway24 min
Jun 30, 6:31 AM CDTSpecial Weather StatementEAXHarrison, Worth29 min
Jun 30, 6:54 AM CDTSpecial Weather StatementEAXAndrew, Holt, Nodaway36 min
Jun 30, 7:21 AM CDTSevere Thunderstorm WarningEAXHarrison, Mercer, Putnam, Sullivan54 min
Jun 30, 7:27 AM CDTSpecial Weather StatementEAXAndrew, Gentry, Nodaway, Worth48 min
Jun 30, 8:09 AM CDTSevere Thunderstorm WarningEAXAdair, Putnam, Schuyler, Sullivan51 min
Jun 30, 8:12 AM CDTSpecial Weather StatementEAXGrundy, Harrison, Mercer48 min
Jun 30, 9:04 AM CDTSpecial Weather StatementEAXAdair, Putnam, Schuyler, Sullivan41 min
Jun 30, 6:29 PM CDTSpecial Weather StatementEAXHoward16 min
Jun 30, 6:31 PM CDTSevere Thunderstorm WarningEAXClay, Ray29 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.